Alert archive / Wisconsin / Winter Storm Warnings in 2016

Winter Storm Warning 3, NWS Duluth, MN

April 8, 2016Ashland County, Bayfield County, Iron County, Wisconsin

NWS Duluth, MN issued this winter storm warning at Apr 8, 2016, 8:26 AM CDT for Ashland County, Bayfield County, Iron County, Wisconsin. It was in force for 19 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2016, 8:26 AM CDT (13:26 UTC)
Expired
Apr 9, 2016, 3:38 AM CDT
In force
19 hr
Issued by
NWS Duluth, MN

Counties Ashland County, WI, Bayfield County, WI, Iron County, WI

The radar

The Duluth radar (KDLH), 120 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:35 AM CDTSNOW 4.5Gile, WI
Apr 8, 9:00 AM CDTSNOW 2.86 Wsw Ino, WICOCORAHS STATION IRON RIVER 7.2 SE /WI-BY-5/
Apr 8, 9:13 AM CDTSNOW 8.53 E Sand Bay, WICOCORAHS STATION 8.8 N BAYFIELD
Apr 8, 10:30 AM CDTSNOW 4.84 Sse Herbster, WI1.5 INCHES SINCE 749 AM
Apr 8, 10:57 AM CDTSNOW 62 Ene Glidden, WISNOWFALL SINCE 10 AM YESTERDAY. APPROX 4 INCHES FELL OVERNIGHT AND THIS MORNING.
Apr 8, 11:15 AM CDTSNOW 113 E Sand Bay, WITOTAL SNOW. 2.5 INCHES IN PAST 2 HOURS.
Apr 8, 12:15 PM CDTSNOW 44 E Iron River, WI
Apr 8, 12:40 PM CDTSNOW 8.94 E Cornucopia, WITOTAL SNOW SO FAR. 5.3 INCHES SINCE 7 AM.
Apr 8, 1:03 PM CDTSNOW 8.5Gile, WITOTAL SNOWFALL SO FAR. 4 INCHES SINCE 830 AM. BREEZY WITH BLOWING SNOW.
Apr 8, 1:26 PM CDTSNOW 8Washburn, WI
Apr 8, 1:45 PM CDTSNOW 4.81 S Oulu, WIOBSERVER LOCATION OULU.
Apr 8, 3:28 PM CDTSNOW 124 E Cornucopia, WITOTAL SNOWFALL THUS FAR. 3.1 INCHES SINCE 1240 PM.
Apr 8, 4:45 PM CDTSNOW 133 E Sand Bay, WILITTLE ACCUMULATION SINCE 2 PM.
Apr 8, 5:30 PM CDTSNOW 84 Sse Herbster, WI
Apr 8, 5:45 PM CDTSNOW 11.24 W Washburn, WIOBSERVER IS LOCATED 600 FEET ABOVE LAKE LEVEL.
Apr 8, 11:00 PM CDTSNOW 11.3Gile, WI2.5 INCHES SINCE 740 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS43 KDLH 081326
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
826 AM CDT FRI APR 8 2016

...SNOW SHOWERS TODAY...

.SNOW SHOWERS...HEAVY AT TIMES...ARE EXPECTED TO GRADUALLY TAPER
OFF OVER THE TIP OF THE ARROWHEAD THIS MORNING. EVENT TOTAL
SNOWFALL AMOUNTS OF 4 INCHES OR MORE WILL BE FOUND ACROSS
PORTIONS OF COOK COUNTY.

THE COLD AIR AND NORTHERLY WINDS WILL BRING A PROLONGED PERIOD OF
SNOW SHOWERS ALONG THE SOUTH SHORE OF LAKE SUPERIOR. WIDESPREAD
SNOWFALL TOTALS ACROSS THE SNOWBELT AREAS OF NORTHERN WISCONSIN IN
EXCESS OF 8 INCHES CAN BE EXPECTED THROUGH FRIDAY NIGHT...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

WIZ002>004-082330-
/O.UPG.KDLH.WW.Y.0015.000000T0000Z-160409T1200Z/
/O.NEW.KDLH.WS.W.0003.160408T1326Z-160409T1200Z/
BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...WASHBURN...BAYFIELD...ASHLAND...HURLEY
826 AM CDT FRI APR 8 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WINTER STORM
WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL 7 AM CDT SATURDAY.
THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* TIMING...SNOW SHOWERS WILL CONTINUE TODAY...DIMINISHING LATE
  TONIGHT. 

* PRECIPITATION RATES...EXPECT SNOWFALL RATES OF AN INCH PER HOUR
  AT TIMES THROUGH THIS EVENING.

* SNOW ACCUMULATIONS...TOTALS THROUGH TONIGHT OF 6 TO 8 INCHES
  ACROSS THE SNOWBELT REGION...WITH LOCALLY HIGHER AMOUNTS
  APPROACHING A FOOT.

* AS OF 800 AM...SNOWFALL OBSERVERS HAD REPORTED 4 TO 7 INCHES OF
  SNOWFALL ACROSS PORTIONS OF THE BAYFIELD PENINSULA.

* VISIBILITIES...LOOK FOR REDUCED VISIBILITIES AT TIMES. TREE
  BRANCHES COULD FALL AS WELL.

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION IS
ANTICIPATED. EXPECT SNOW COVERED ROADS AND VISIBILITY LESS THAN A
QUARTER MILE. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. KEEP A WINTER
SURVIVAL KIT IN YOUR VEHICLE...INCLUDING A FLASHLIGHT...FOOD...AND
WATER. IF YOU CHOOSE TO TRAVEL...BE AWARE THAT YOU MAY BECOME
STRANDED AND THAT IT MAY TAKE MANY HOURS FOR HELP TO ARRIVE.

&&

$$

MNZ012-020-021-081700-
/O.CON.KDLH.WW.Y.0015.000000T0000Z-160408T1700Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-
INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...SILVER BAY...
GRAND MARAIS
826 AM CDT FRI APR 8 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CDT
TODAY...

* TIMING...EXPECT THE SNOW SHOWERS TO GRADUALLY DECREASE IN
  INTENSITY THIS MORNING...WITH LINGERING LIGHT SNOW THROUGH THE
  AFTERNOON.

* SNOW ACCUMULATIONS...ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 
  INCHES ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

* IMPACTS...PLAN ON SLIPPERY ROAD CONDITIONS...INCLUDING DURING 
  THE MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN
BE OBTAINED BY CALLING 5 1 1.

$$

GRANING
5 follow-up statements
799 
WWUS43 KDLH 081701
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1201 PM CDT FRI APR 8 2016

...SNOW SHOWERS TODAY...

.LAKE EFFECT SNOW SHOWERS...WILL CONTINUE ALONG THE SOUTH SHORE
OF LAKE SUPERIOR THIS AFTERNOON AND OVERNIGHT. THE SNOW WILL
DIMINISH IN COVERAGE AND INTENSITY SATURDAY MORNING. 

WIDESPREAD SNOWFALL TOTALS ACROSS THE SNOWBELT OF NORTHERN
WISCONSIN IN EXCESS OF 8 INCHES CAN BE EXPECTED...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

MNZ012-020-021-081815-
/O.CAN.KDLH.WW.Y.0015.000000T0000Z-160408T1700Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-
INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...SILVER BAY...
GRAND MARAIS
1201 PM CDT FRI APR 8 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WINTER
WEATHER ADVISORY.

ALTHOUGH THE BULK OF THE ACCUMULATING SNOW HAS ENDED...SCATTERED
SNOW SHOWERS WILL LINGER OVER THE MINNESOTA ARROWHEAD INTO THE
EVENING. EXPECT AN ADDITIONAL INCH OR TWO OF ACCUMULATION THIS
AFTERNOON.

$$

WIZ002>004-090315-
/O.CON.KDLH.WS.W.0003.000000T0000Z-160409T1200Z/
BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...WASHBURN...BAYFIELD...ASHLAND...HURLEY
1201 PM CDT FRI APR 8 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM CDT
SATURDAY...

* TIMING...SNOW SHOWERS WILL CONTINUE TODAY...DIMINISHING LATE 
  TONIGHT.

* PRECIPITATION RATES...EXPECT SNOWFALL RATES OF AN INCH PER 
  HOUR AT TIMES THROUGH THIS EVENING.

* SNOW ACCUMULATIONS...WIDESPREAD TOTALS OF 8...WITH LOCALLY
  HIGHER AMOUNTS AROUND FOOT.

* AS OF NOON...SNOWFALL OBSERVERS HAD REPORTED 8 TO 11 INCHES OF
  SNOWFALL ACROSS PORTIONS OF THE BAYFIELD PENINSULA...AND AROUND
  6 INCHES IN THE ASHLAND AREA.

* VISIBILITIES...LOOK FOR REDUCED VISIBILITIES AT TIMES. TREE 
  BRANCHES COULD FALL AS WELL.

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION IS
ANTICIPATED. EXPECT SNOW COVERED ROADS AND VISIBILITY LESS THAN A
QUARTER MILE. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. KEEP A WINTER
SURVIVAL KIT IN YOUR VEHICLE...INCLUDING A FLASHLIGHT...FOOD...
AND WATER. IF YOU CHOOSE TO TRAVEL...BE AWARE THAT YOU MAY BECOME
STRANDED AND THAT IT MAY TAKE MANY HOURS FOR HELP TO ARRIVE.

&&

$$

GRANING
048 
WWUS43 KDLH 081959
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
259 PM CDT FRI APR 8 2016

...LAKE EFFECT SNOW THROUGH THE EVENING...

.LAKE EFFECT SNOW SHOWERS...WILL CONTINUE ALONG THE SOUTH SHORE
OF LAKE SUPERIOR THIS EVENING...DIMINISHING IN COVERAGE AND
INTENSITY LATE TONIGHT. 

WIDESPREAD SNOWFALL TOTALS ACROSS THE SNOWBELT OF NORTHERN
WISCONSIN AROUND 8 INCHES CAN BE EXPECTED...WITH AMOUNTS OVER A
FOOT ACROSS PORTIONS OF BAYFIELD COUNTY.

WIZ002>004-090600-
/O.CON.KDLH.WS.W.0003.000000T0000Z-160409T1200Z/
BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...WASHBURN...BAYFIELD...ASHLAND...HURLEY
259 PM CDT FRI APR 8 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM CDT
SATURDAY...

* TIMING...HEAVY SNOW SHOWERS THROUGH THE EVENING...DIMINISHING
  LATE TONIGHT.

* PRECIPITATION RATES...EXPECT SNOWFALL RATES OF AN INCH OR TWO PER
  HOUR AT TIMES THROUGH THIS EVENING.

* SNOW ACCUMULATIONS...TOTALS OF 8 TO 14 INCHES. LOCALLY HIGHER
  AMOUNTS IN PORTIONS OF BAYFIELD COUNTY.

* AS OF 100 PM...SNOWFALL OBSERVERS HAD REPORTED 8 TO 11 INCHES
  HAD FALLEN ACROSS PORTIONS OF BAYFIELD COUNTY...AND AROUND 9
  INCHES IN PARTS OF IRON COUNTY. 

* VISIBILITIES...LOOK FOR REDUCED VISIBILITIES AT TIMES. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION IS
ANTICIPATED. EXPECT SNOW COVERED ROADS AND VISIBILITY LESS THAN A
QUARTER MILE. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. KEEP A WINTER
SURVIVAL KIT IN YOUR VEHICLE...INCLUDING A FLASHLIGHT...FOOD...
AND WATER. IF YOU CHOOSE TO TRAVEL...BE AWARE THAT YOU MAY BECOME
STRANDED AND THAT IT MAY TAKE MANY HOURS FOR HELP TO ARRIVE.

&&

$$

GRANING
273 
WWUS43 KDLH 090000
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
700 PM CDT FRI APR 8 2016

...LAKE EFFECT SNOW CONTINUES OVER BAYFIELD COUNTY...WILL MOVE
BACK INTO IRON COUNTY THIS EVENING...

.LAKE EFFECT SNOW SHOWERS CONTINUED OVER BAYFIELD AND WESTERN
ASHLAND COUNTIES EARLY THIS EVENING AND WILL BE MOVING BACK INTO
THE REST OF ASHLAND AND IRON COUNTIES BY 8 PM. THE SNOW SHOWERS
WILL BECOME LESS NUMEROUS OVER BAYFIELD COUNTY LATER THIS EVENING.

WIZ002>004-091000-
/O.CON.KDLH.WS.W.0003.000000T0000Z-160409T1200Z/
BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...WASHBURN...BAYFIELD...ASHLAND...HURLEY
700 PM CDT FRI APR 8 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM CDT
SATURDAY...

* TIMING...MODERATE TO HEAVY SNOW SHOWERS WILL GRADUALLY DIMINISH
  OVER BAYFIELD COUNTY THIS EVENING...AND AFTER A BREAK...INCREASE
  FURTHER EAST OVER EASTERN ASHLAND AND IRON COUNTIES.

* PRECIPITATION RATES...EXPECT SNOWFALL RATES OF AN INCH OR TWO 
  PER HOUR AT TIMES THROUGH THIS EVENING.

* SNOW ACCUMULATIONS...EXPECT ADDITIONAL SNOWFALL OVERNIGHT FROM 1
  TO 6 INCHES...WITH THE AREA FROM BIRCH HILL IN ASHLAND COUNTY
  EAST ACROSS THE GOGEBIC RANGE SEEING THE HIGHER AMOUNTS.

* AS OF EARLY EVENING...SPOTTERS HAVE REPORTED 8 TO 13 INCHES OVER
  NORTHERN BAYFIELD COUNTY WITH OVER 8 INCHES REPORTED AS OF EARLY
  AFTERNOON IN GILE.

* VISIBILITIES...VISIBILITIES WILL DROP TO A HALF TO QUARTER MILE
  IN THE HEAVIER SNOW SHOWERS.

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION IS
ANTICIPATED. EXPECT SNOW COVERED ROADS AND VISIBILITY LESS THAN A
QUARTER MILE. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. KEEP A WINTER
SURVIVAL KIT IN YOUR VEHICLE...INCLUDING A FLASHLIGHT...FOOD...
AND WATER. IF YOU CHOOSE TO TRAVEL...BE AWARE THAT YOU MAY BECOME
STRANDED AND THAT IT MAY TAKE MANY HOURS FOR HELP TO ARRIVE.

&&

$$

MELDE
490 
WWUS43 KDLH 090239
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
939 PM CDT FRI APR 8 2016

...LAKE EFFECT SNOW CONTINUES THE SNOWBELT OF IRON AND ASHLAND
COUNTIES...

WIZ002-090345-
/O.CAN.KDLH.WS.W.0003.000000T0000Z-160409T1200Z/
BAYFIELD-
INCLUDING THE CITIES OF...WASHBURN...BAYFIELD
939 PM CDT FRI APR 8 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WINTER
STORM WARNING.

SNOW SHOWERS OVER BAYFIELD COUNTY HAVE BECOME LESS NUMEROUS AND
INTENSE AS THE EVENING HAS PROGRESSED. ADDITIONAL SNOWFALL WILL BE
LESS THAN ONE INCH.

$$

WIZ003-004-091200-
/O.CON.KDLH.WS.W.0003.000000T0000Z-160409T1200Z/
ASHLAND-IRON-
INCLUDING THE CITIES OF...ASHLAND...HURLEY
939 PM CDT FRI APR 8 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM CDT
SATURDAY...

* TIMING...LIGHT TO MODERATE SNOW SHOWERS WILL CONTINUE OVER THE
  SNOWBELT OF ASHLAND AND IRON COUNTIES...MAINLY FROM BIRCH HILL
  EAST ACROSS THE GOGEBIC RANGE OF NORTHERN IRON COUNTY.

* SNOW ACCUMULATIONS...EXPECT ADDITIONAL SNOWFALL FROM 1000 PM
  THROUGH 7 AM OF 2 TO 4 INCHES...WITH THE HIGHEST AMOUNTS IN THE
  GILE...MONTREAL...HURLEY AREAS.

* VISIBILITIES...VISIBILITIES WILL DROP TO A HALF MILE IN THE
  HEAVIER SNOW SHOWERS.

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATION IS
ANTICIPATED. EXPECT SNOW COVERED ROADS AND VISIBILITY LESS THAN A
QUARTER MILE. IF YOU MUST TRAVEL...EXERCISE EXTREME CAUTION AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. KEEP A WINTER
SURVIVAL KIT IN YOUR VEHICLE...INCLUDING A FLASHLIGHT...FOOD...
AND WATER. IF YOU CHOOSE TO TRAVEL...BE AWARE THAT YOU MAY BECOME
STRANDED AND THAT IT MAY TAKE MANY HOURS FOR HELP TO ARRIVE.

&&

$$

MELDE
770 
WWUS43 KDLH 090838
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
338 AM CDT SAT APR 9 2016

WIZ003-004-090945-
/O.CAN.KDLH.WS.W.0003.000000T0000Z-160409T1200Z/
ASHLAND-IRON-
INCLUDING THE CITIES OF...ASHLAND...HURLEY
338 AM CDT SAT APR 9 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WINTER
STORM WARNING.


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this winter storm warning went out at Apr 8, 6:41 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 8, 6:41 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
641 AM CDT FRI APR 8 2016

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 342 AM CDT FRI APR 8 2016

A COLD FRONT IS MOVING THROUGH THE REGION THIS MORNING...ASSOCIATED
WITH A WEAK LOW OVER WESTERN LAKE SUPERIOR.  THIS WEAK LOW HAS
GENERATED AN AREA OF SNOW THAT EXTENDS FROM NORTHWEST WISCONSIN
NORTH-NORTHWEST UP INTO NORTHEAST MINNESOTA.  THERE IS ALSO AN AREA
OF LOW LEVEL FRONTOGENESIS AND ISENTROPIC LIFT ALONG THIS BAND OF
SNOW...HELPING TO KEEP THE BAND GOING.  THIS SNOW BAND SHOULD
CONTINUE TO SHIFT SLOWLY SOUTH DURING THE DAY TODAY...NOT GETTING
OUT OF THE TIP OF THE ARROWHEAD UNTIL LATE AFTERNOON OR EARLY THIS
EVENING.  THIS SHOULD PRODUCE ANOTHER INCH OR TWO OF SNOWFALL OVER
THE ARROWHEAD...BUT THE HEAVIER ACCUMULATIONS SHOULD BE DONE BY NOON
AND HAVE LEFT THE EXPIRATION TIME OF THAT ADVISORY ALONE FOR
NOW...THOUGH IT MAY NEED TO BE EXTENDED.  THIS BAND WILL ALSO AFFECT
NORTHWEST WISCONSIN...AND COMBINED WITH THE VERY CHILLY AIR MOVING
INTO THE AREA AT 850MB WE SHOULD MANAGE TO PRODUCE A PROLONGED
PERIOD OF LAKE EFFECT SNOW OVER THE SOUTH SHORE OF LAKE SUPERIOR
BEGINNING AROUND MID DAY TODAY.  850MB TEMPERATURES APPROACHING -14C
AND ONLY GETTING COLDER ALONG WITH LAKE SURFACE TEMPERATURES AROUND
35-36F/1-2C...LAKE EFFECT SNOW SHOWERS SHOULD DEVELOP FAIRLY EASILY
IN THE RELATIVELY LOW SHEAR ENVIRONMENT THAT DEVELOPS BY MID TO LATE
MORNING...AND ONLY GETS BETTER TOWARDS EVENING.  HOWEVER...DRY AIR
MOVES IN AFTER MIDNIGHT AND SHOULD WEAKEN THE SNOW SHOWERS...AND BE
GONE BY MORNING.  GIVEN THE MARGINAL TEMPERATURES DO NOT EXPECT ANY
LARGE SNOW WATER RATIOS...BUT THERE SHOULD BE ENOUGH EXTRA MOISTURE
TRANSFER OFF THE LAKE TO PRODUCE 3 TO 5 INCHES OF SNOW FAIRLY EASILY
FOR AREAS MAINLY EAST OF ASHLAND AND MELLEN IN THE SNOWBELT AREAS
TONIGHT ALONE. THUS...THE SNOW ADVISORY THERE ALSO APPEARS ON TRACK.
TEMPERATURES TODAY TO REMAIN COOL WITH HIGHS ONLY IN THE 20S AND LOW
30S. THE NORTHWEST FLOW TO BRING IN A SHOT OF COLDER AIR FOR LOWS
TONIGHT IN THE SINGLE DIGITS TO MID TEENS.  SATURDAY SOME RECOVERY
MAY BE REALIZED AS WE MAY BREAK OUT INTO SOME SUNSHINE FOR AT LEAST
THE WESTERN HALF OF THE AREA.  HIGHS SHOULD RISE INTO THE MID AND
UPPER 30S WHERE WE GET SUNSHINE...BUT STILL BE IN THE UPPER 20S
WHERE CLOUDS LINGER.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 342 AM CDT FRI APR 8 2016

BRIEFLY MILD SUNDAY WITH SNOW TO RAIN AND BACK TO SNOW INTO MONDAY.A
RETURN TO COOLER TEMPS TUESDAY AS A CANADIAN HIGH PRESSURE BUILDS IN
FROM THE NORTH...THEN MILDER MID TO LATE WEEK AS THE AREA OF HIGH
PRESSURE DRIFTS EASTWARD OVER THE GREAT LAKES AND WARM SOUTHERLY AIR
WORKS INTO THE UPPER MISSISSIPPI VALLEY.

ON THE SYNOPTIC SCALE IT LOOKS LIKE THERE WILL FINALLY BE A MAJOR
PATTERN CHANGE TOWARDS MILDER TEMPS AND OUT OF THE NORTHWEST
FLOW/PARADE OF CLIPPERS PATTERN THAT HAS GENERALLY HELD STRONG
THROUGH THE FIRST WEEK OF APRIL. SATURDAY INTO SATURDAY NIGHT STRONG
WARM AIR ADVECTION WILL MOVE EAST ACROSS THE GREAT PLAINS/SOUTHERN
MANITOBA EAST INTO THE MID/UPPER MISSISSIPPI RESULTING IN MILD TEMPS
IN AT LEAST SOME LOCATIONS SUNDAY. THIS WARM AIR ADVECTION WILL BE
AHEAD OF A WELL ORGANIZED SHORTWAVE TROUGH MOVING EAST ACROSS
SOUTHERN CANADA AND AN ASSOCIATED BROAD AREA OF LOW PRESSURE AHEAD
OF IT. THE BEST LARGE-SCALE LIFT WILL BE LIMITED TO NORTHWEST
ONTARIO...BUT STILL EXPECTED SNOW TO RAIN TO SNOW SUNDAY INTO MONDAY
AS THE ASSOCIATED COLD FRONT MOVES ACROSS SUNDAY. LITTLE
ACCUMULATION EXPECTED...PERHAPS AN INCH OR TWO ACROSS THE TIP OF THE
MN ARROWHEAD. LOWS IN TEENS TO NEAR 30S SAT NIGHT...POSSIBLY HITTING
THE LOW TEMP IN THE EVENING THEN WARMING TOWARDS SUNDAY MORNING DUE
TO THE STRONG WAA IN THE WARM SECTOR OF THE LOW. SUNDAY HIGHS IN THE
40S TO LOW 50S...EXACTLY WHERE THE WARMEST TEMPS WILL BE IS A
QUESTION OF THE PLACEMENT OF THE COLD FRONT. AT THIS POINT GUIDANCE
HAS SHIFTED EAST...INSTEAD OF BRAINERD/LAKE MILLE LACS IT NOW LOOKS
TO BE ALONG THE MN/WI BORDER INTO NORTHWEST WISCONSIN...BUT THIS
COULD END UP GOING EVEN FURTHER EAST IF THE FRONT IS FASTER THAN
CURRENTLY ANTICIPATED.

A COOLER AIRMASS IN PLACE FOR MONDAY WITH PARTLY CLOUDY SKIES AND A
CHANCE FOR SNOW SHOWERS IN WAKE OF THE LOW. LOWS IN THE 20S SUN
NIGHT THEN HIGHS IN THE 30S...ABOUT 15 DEGREES BELOW NORMAL. LITTLE
SNOW ACCUMULATION EXPECTED.

SKIES SHOULD CLEAR OUT LATE MONDAY INTO TUESDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. LOWS MONDAY NIGHT IN THE MID TEENS TO MID
20S...POSSIBLY COLDER IF SKIES CLEAR FASTER. JUST BARELY WARMER
TUESDAY WITH HIGHS IN THE MID 30S TO LOW 40S UNDER SUNNY SKIES.

WEDNESDAY AND THURSDAY LOOK TO BE WARMER WITH LOW CHANCES FOR
PRECIP. A FAST-MOVING CLIPPER COULD BRING A CHANCE FOR RAIN
WED...BUT CONFIDENCE IN THIS IS FAIRLY LOW GIVEN RUN TO RUN AND
MODEL TO MODEL INCONSISTENCIES. WINDS LIGHT TO BREEZY OUT OF THE
SOUTHEAST UNDER MOSTLY SUNNY SKIES. HIGHS IN THE UPPER 30S TO LOW
50S WED...MID 40S TO UPPER 50S THURSDAY. WHILE MILDER...IT SHOULD BE
NOTED THIS IS JUST ABOUT NORMAL FOR APRIL WHICH HAS SO FAR THIS YEAR
HAD BELOW NORMAL TEMPS EVERY DAY OF THE MONTH AT DULUTH. LOOKS LIKE
THAT STREAK MAY BE BROKEN FINALLY THURSDAY...BUT THERE MAY BE JUST
ENOUGH OF AN EAST COMPONENT ON THE SOUTHEAST WINDS TO KEEP HIGHS
JUST BELOW NORMAL AT DLH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 641 AM CDT FRI APR 8 2016

GENERALLY VFR CONDITIONS ACROSS NORTHEAST MINNESOTA AS HIGH
PRESSURE GRADUALLY BUILDS IN FROM THE NORTH. EXPECT STRATOCU TO
DEVELOP THIS AFTERNOON WHICH COULD RESULT IN BRIEF PERIODS OF MVFR
CEILINGS AT SOME LOCATIONS...BUT GENERALLY THINK PREVAILING
CEILINGS WILL BE VFR. GUSTY NORTHWEST WINDS THROUGH THE EARLY
AFTERNOON...GRADUALLY WEAKENING TOWARDS THE EVENING. SKIES CLEAR
AND WINDS GO TO NEAR CALM TONIGHT.

IN NORTHWEST WISCONSIN AT HYR A MUCH DIFFERENT STORY AS LAKE
ENHANCED SNOW SHOWERS RESULT IN MVFR CEILINGS THROUGH MUCH OF THE
DAY WITH MVFR TO BRIEFLY IFR VISIBILITIES POSSIBLE. NORTH-
NORTHWEST GUSTY WINDS WILL PREVAIL THROUGH THE DAY. CLEARING
SHOULD FINALLY OCCUR BY THE LATE AFTERNOON/EARLY EVENING...WITH
VFR THROUGH THE NIGHT AS WINDS GO NEAR CALM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  30  12  31  28 /  20  10  10  40
INL  26   8  34  25 /  10   0  10  30
BRD  33  16  39  31 /  10   0   0  20
HYR  31  13  35  29 /  40  20   0  40
ASX  30  14  33  28 /  90  90  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 7 AM CDT SATURDAY FOR WIZ002>004.

MN...WINTER WEATHER ADVISORY UNTIL NOON CDT TODAY FOR MNZ012-020-021.

LS...GALE WARNING UNTIL 1 PM CDT THIS AFTERNOON FOR LSZ121-146>148.

     SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
     LSZ140>145.

&&

SHORT TERM...LE
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Apr 8, 4:06 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
406 AM CDT FRI APR 8 2016

MNZ012-020-021-WIZ002>004-008-009-091130-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-BAYFIELD-ASHLAND-IRON-SAWYER-PRICE-
406 AM CDT FRI APR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS...HEAVY AT TIMES...ARE EXPECTED TO GRADUALLY TAPER
OFF OVER THE TIP OF THE ARROWHEAD THIS MORNING. EVENT TOTAL
SNOWFALL AMOUNTS OF 4 INCHES OR MORE WILL BE FOUND ACROSS PORTIONS
OF COOK COUNTY.

THE COLD AIR AND NORTHERLY WINDS WILL BRING A PROLONGED PERIOD OF
SNOW SHOWERS ALONG THE SOUTH SHORE OF LAKE SUPERIOR BEGINNING THIS
MORNING. SNOWFALL TOTALS ACROSS THE SNOWBELT AREAS OF NORTHERN
WISCONSIN OF 4 TO 6 INCHES CAN BE EXPECTED THROUGH FRIDAY
NIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOWFALL ACCUMULATION IS EXPECTED ACROSS THE TIP
OF THE MINNESOTA ARROWHEAD SATURDAY NIGHT INTO SUNDAY...WITH ONE TO
TWO INCHES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS TO
THE NATIONAL WEATHER SERVICE.

MNZ010-011-018-019-025-026-033>038-WIZ001-006-007-091130-
KOOCHICHING-NORTH ST. LOUIS-NORTH ITASCA-CENTRAL ST. LOUIS-
NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING-NORTHERN AITKIN-
SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-PINE-DOUGLAS-BURNETT-
WASHBURN-
406 AM CDT FRI APR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL GRADUALLY COME TO AN END TODAY...WITH ADDITIONAL
SNOWFALL AMOUNTS OF LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOWFALL ACCUMULATION IS EXPECTED ACROSS THE TIP
OF THE MINNESOTA ARROWHEAD SATURDAY NIGHT INTO SUNDAY...WITH ONE TO
TWO INCHES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS TO
THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-091130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
406 AM CDT FRI APR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST TO NORTHEASTERLY WINDS WILL RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT TODAY ACROSS THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR...WITH GALES TO 35 KNOTS POSSIBLE.
PLEASE SEE THE LATEST MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL
CRAFT ADVISORY AND GALE WARNING. WINDS AND WAVES WILL DIMINISH LATER
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY NIGHT INTO SUNDAY MORNING STRONG SOUTHEAST
WINDS WILL LEAD TO BUILDING WAVES AND HAZARDOUS CONDITIONS FOR SMALL
CRAFT ALONG THE NORTH SHORE LAKE SUPERIOR...MAINLY NORTH OF SILVER
BAY. A SMALL CRAFT ADVISORY WILL BE NEEDED.

SUNDAY NIGHT INTO MONDAY INCREASING WESTERLY WINDS MAY RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Apr 8, 7:00 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT FRI APR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     SNOW             7 WSW PINE RIVER        46.69N 94.54W
04/08/2016  M3.3 INCH        CASS               MN   TRAINED SPOTTER

            STORM TOTAL SNOWFALL. GRAUPEL MIXED IN AT TIMES.

&&

JJM

Nearby

Winter Storm Warnings in Wisconsin, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.